NEW YORK (Reuters Health) - A number of cases of unexplained sudden cardiac death can be blamed on taking regular “therapeutic” doses of methadone, according to investigators at the Oregon Health and Science University in Portland.
While methadone is usually used as maintenance treatment for opioid dependence, it is also an option for treating pain, Dr. Sumeet S. Chugh and colleagues explain in the American Journal of Medicine. However, methadone’s safety has been questioned.
Chugh’s group studied autopsy findings in cases of sudden cardiac death that occurred between 2002 and 2006 in the greater metropolitan area of Portland, a population of about 1 million. Cases were excluded if the death was not unexpected, if non-cardiac causes of death were identified, or if there was evidence of recreational drug use or high methadone levels.
Of the remaining cases, 22 patients had normal therapeutic levels of methadone and 106 others tested negative for methadone.
The reasons for taking methadone were for pain control in 12 patients, opioid withdrawal in 3, and recreational use in 3. No reason for taking methadone could be identified in the 4 remaining patients.
A significant heart abnormality that could have caused sudden cardiac death was identified in 23 percent of methadone cases and in 60 percent of non-methadone cases, the investigators report.
This “strongly suggests” that methadone played a role in causing sudden cardiac death in the group taking a regular amount of the drug, Chugh and his colleagues maintain.
They recommend that doctors take an ECG before starting patients on methadone, to see if they might be prone to develop abnormal heart rhythms that could lead to sudden cardiac death.
SOURCE: American Journal of Medicine, January 2008.